Alert archive / Utah / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter weather advisory at Dec 25, 2018, 10:48 PM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2018, 10:48 PM MST (05:48 UTC)
- Expired
- Dec 26, 2018, 6:23 AM MST
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
644 WWUS45 KSLC 260548 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 1048 PM MST Tue Dec 25 2018 UTZ002-003-261400- /O.NEW.KSLC.WW.Y.0021.181226T0548Z-181226T1500Z/ Northern Wasatch Front-Salt Lake and Tooele Valleys- Including the cities of Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 1048 PM MST Tue Dec 25 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Snow. Additional snow accumulations of 2 to 5 inches, with snowfall rates over 1 inch per hour at times. * WHERE...Northern Wasatch Front and Salt Lake and Tooele Valleys. * WHEN...Until 8 AM MST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and poor visibility. The hazardous conditions could impact the early part of the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
087 WWUS45 KSLC 261035 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 335 AM MST Wed Dec 26 2018 UTZ002-003-261500- /O.CON.KSLC.WW.Y.0021.000000T0000Z-181226T1500Z/ Northern Wasatch Front-Salt Lake and Tooele Valleys- Including the cities of Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 335 AM MST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations around 1 inch through early this morning. * WHERE...Salt Lake and Tooele Valleys and Northern Wasatch Front. * WHEN...Until 8 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
972 WWUS45 KSLC 261323 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 623 AM MST Wed Dec 26 2018 UTZ002-003-261430- /O.CAN.KSLC.WW.Y.0021.000000T0000Z-181226T1500Z/ Northern Wasatch Front-Salt Lake and Tooele Valleys- Including the cities of Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 623 AM MST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Accumulating snows have ended across the advisory area. Lingering snow showers during the morning are not expected to significantly impact to the area. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Dec 25, 9:46 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 25, 9:46 PM MST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 946 PM MST Tue Dec 25 2018 .SYNOPSIS...Two storm systems will impact the Great Basin through the end of the week. The first storm will affect mainly southern and western Utah through early Wednesday. The second storm will bring much colder temperatures and snow to much of the state late Wednesday night through early Friday. && .DISCUSSION... Made some adjustments to the near-term forecast this evening to increase PoPs and snow amounts around the Grantsville to Tooele to Salt Lake City area. A deformation axis has developed over this region in an area of near zero steering flow under a weak upper- level low circulation. The combination of broad convergence in this deformation band, along with increasing northwesterly low- level upslope flow will ensure precipitation continues through the early morning hours, and thus have upped PoPs to near 100 percent for this area. Dynamical cooling in the areas of moderate precipitation are helping to force the P-type over to snow despite the marginal surface temperatures. However, the net trend will be for all precipitation to transition to snow overnight as colder air advects in from the northwest. The localized heavier rates will also help allow snow to accumulate on untreated surfaces, so those out traveling this evening should watch for slush ups on areas roadways, as well as reduced visibility. As for snow amounts, the marginal surface temperatures will limit accumulations across the lower elevations with around an inch of accumulation overnight. However, where locally higher snowfall rates linger longer, PI will help overcome these marginal surface temperatures and could result in 2 to 3 inches of accumulation. The benches, particularly in Tooele will do well as well with the moist northwest surface flow, with locally up to 3 or 4 inches possible where the higher rates linger. .PREVIOUS SHORT TERM DISCUSSION (Through 00Z Saturday)... An elongated mid level trough with several embedded shortwave features is slowly making its way eastward through the Intermountain region this afternoon. Of note is an upper low currently spinning near the UT/NV/AZ triple point, a mid level deformation axis extending north from this low across far northwest Utah, and an upstream wave currently crossing western Idaho. Convection continues to develop downstream from the upper low across southwest and south central Utah at this time, and this will continue into the evening hours as the parent trough axis slowly slides eastward. Additionally a zone of upper diffluence within the northeast quadrant of this low is also allowing precipitation to develop across central and northern Utah, and has been spreading into the Wasatch Front although measurable precip within this area has been spotty thus far. Meanwhile the deformation axis which extends across far northern Utah continues to serve as a focus for light rain/snow. As the upstream trough axis moves into northern Utah and the flow becomes northwesterly, precipitation will likely become increasingly orographic overnight before tapering off Monday morning, favoring locations such as the central Wasatch as well as locations near Cove Fort. With colder air moving in valley precipitation should switch over to snow this evening with perhaps an inch or so of accumulation along the Wasatch Front. Snow should taper off by mid morning Wednesday as mid level ridging builds into the region in the wake of the departing trough. The next upper trough is forecast to dig into the Great Basin Wednesday night into Thursday, bringing much colder temperatures along with a round of low density snowfall. 700mb temps are expected to fall into the -14C to -16C range on the back side of this wave Thursday night into Friday keeping most valleys near or below freezing with the exception of the St George area. .LONG TERM (After 00z Saturday)... The extended begins with a longwave trough encompassing most of the Great Basin into the High Plains. East Pacific ridging will build inland during the day on Saturday resulting in building heights and modest warm of temperatures aloft. Needless to say it still be a cold day in the valleys as the cold air from earlier in the week will still be entrenched. All globals apart from the GFS, indicate a reinforcing shortwave digging into or just east of the area Sunday into Monday morning. Although precipitation chances look limited with this feature due to its grazing nature, another shot of cold (sub -15C H7 temps) air is advected into the area for the start of the upcoming workweek. The GFS is a notable outlier in that it amplifies the overall pattern sufficiently to track this feature well east of the area with ridging dominating the area in instead. This would be a much warmer solution aloft, and likely still somewhat warmer in valleys (although inversions would be likely). Given that the FV3, EC, and CMC all indicate the early week cold shot leaned towards them this package which resulted in cold (5-15 degrees below normal) forecast temperatures for the start of next week. There are some indications of mean ridging returning to the western US towards the middle of next week, although the details are uncertain. && .AVIATION...Rain, Snow, and MVFR/IFR conditions will impact the KSLC terminal through the night and linger into tomorrow morning. A steady light rain with MVFR ceilings will transition to all snow with IFR conditions between 05-07Z. The snow will taper off between 10-12Z, moving completely east of the terminal by 13-15Z tomorrow. New snow accumulations between 0.5-1 inch are possible on untreated surfaces. A north wind is expected to prevail through the valid TAF period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION...Church SHORT TERM...Seaman LONG TERM...Carr AVIATION...Bonnette For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 25, 3:51 PM MST, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 351 PM MST Tue Dec 25 2018 UTZ001>016-019>021-517-518-WYZ021-261200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 351 PM MST Tue Dec 25 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight Light rain and snow will persist across much of the outlook area this evening, with any rain changing over to snow late this evening and overnight excluding the St George area. Most valley accumulations will remain an inch or less with some modest mountain accumulation possible, including over the passes along I-15 near Cove Fort. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Lingering areas of light snow will persist along the interstate 15 corridor through central and southwest Wednesday morning. High pressure aloft will bring an end to the remaining light snow Wednesday night. A new colder storm system will settle into the Great Basin from the northwest on Thursday. Widespread snow will be possible by Thursday afternoon, with this snow to continue into early Friday. Much colder temperatures will also spread across the outlook area. High pressure aloft will bring dry conditions and cold temperatures to the outlook area over the weekend. Precipitation could return to the outlook area with the next storm system early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Dec 25, 8:55 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
855 PM MST TUE DEC 25 2018
UTZ002>008-015-260500-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Northern Wasatch Front UT-West Central Utah UT-
Salt Lake and Tooele Valleys UT-
855 PM MST TUE DEC 25 2018
At 854 PM MST, National Weather Service Doppler radar and area
webcams indicated localized bands of moderate snow developing from
Grantsville to Tooele to Salt Lake City and north to Ogden. In lower
laying areas, precipitation will start as rain but will change over
to snow late this evening. These bands of moderate snow are expected
to move very little through midnight and will result in locally snow-
covered roads with slick travel and poor visibility.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Ogden, Layton, Murray,
Bountiful, Tooele, Farmington, Grantsville, Morgan, Dugway, West
Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton, Roy and
Pleasant Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared for rapidly changing winter driving conditions across
the area with reduced visibility and slick, snow covered surfaces.
Slow down and allow extra time to reach your destination.
&&
LAT...LON 4091 11159 3994 11187 3990 11295 4101 11267
4141 11174
TIME...MOT...LOC 0354Z 180DEG 0KT 4058 11200
ChurchThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 8:55 PM MST | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 65 min |
| Dec 26, 1:18 PM MST | Winter Weather Advisory | SLC | 43 hr |
Nearby
Winter Weather Advisories in Utah, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.